MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC
Model Number 1415020010
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Adhesion(s) (1695); Unspecified Infection (1930)
Date of Event 08/28/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic robotic morgagni (diaphragm) hernia repair on (b)(6) 2011 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2012, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions, infection, revision, and removal.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2011: (b)(6), md.Operative report.Preoperative diagnosis: gastroesophageal reflux status post gastric bypass for obesity; high levels of esophageal acid exposure breaking through maximal medical therapy.Incidentally discovered foramen of morgagni hernia.Postoperative diagnosis: same.Procedure: laparoscopic/robotic takedown of adhesions, conversion to open with reconstruction of the gastroesophageal junction using a hill posterior gastropexy.Intraoperative endoscopy.Repair of foramen of morgagni hernia with gore-tex patch.Indications: gastric bypass procedure 1995.Has been troubled with two years of regurgitation with aspiration symptoms and heartburn, not responding adequately to medical therapy.Bravo wireless ph testing shows distal esophageal acid exposure 10 to 15% of the time.Manometry shows adequate peristalsis for repair.Findings: ¿at laparoscopy, adhesions were extensive.The adhesions in the midline were taken down with the laparoscope with success, and dissection continued into the upper abdomen with exposure of the liver.At this point we switched to the da vinci robot, but the going was slow.There was significant bleeding from the capsule of the liver and great difficulty distinguishing this from the gi tract.In addition, an additional hernia was found anteriorly consistent with a morgagni hernia.For all these reasons and for safety, the decision was made to convert to open laparotomy.At laparotomy, the left lobe of the liver was found to be not at all adherent anteriorly, draped over the roux-y bypass and partially covered in omentum.The ge junction was within the esophageal hiatus, but reduced easily with moderate dissection into the inferior mediastinum.Anterior and posterior vagus nerves were identified and protected.The preaortic fascia was exposed, as was the median arcuate ligament.The hiatus was not large, requiring two sutures posteriorly to close it to admit the tip of a finger, secure, but not overly tight.The repair was performed over a 40 dilator, and within limits of the ability to determine because of the limited fundus, it appeared to be just the right degree of calibration.Manometrics was not done in part because of the limited amount of fundus available and in part because of the difficulty in threading the manometric catheter through the roux-y anastomosis.The dilator was threaded through with some difficulty.Following repair, approximately 4 cm of intra-abdominal esophagus was established.Anteriorly there was foramen of morgagni hernia approximately 5 x 8 cm.Entry into the pericardium was made, and this was actually used in part to help with one edge of the closure.Herniated contents were limited, though some omentum was within the herniation.An approximately 5 x 5 cm patch of gore-tex was sewn into the defect with continuous #0 prolene.The patient's tissues oozed a moderate amount, particularly toward the end of the procedure.Coagulations were checked and noted to be normal.She was not cold.At the end of the procedure a nasogastric tube was positioned across the ge junction into the proximal roux-y limb.Hemostasis was good, with estimated blood loss of 350 ml.Description of procedure: in the supine position under general anesthesia, the patient was prepped and draped in the usual sterile fashion.Initial entry was in the left subcostal location with a veress needle for insufflation, and subsequently an 8 mm port was placed through here.Working through this port, an additional assistant port was placed laterally and inferiorly in the left.This permitted greater mobilization for dissecting the adhesions to the anterior abdominal wall, which were taken down with a harmonic scalpel.The difficulty of the exposure was as described above.Following takedown of abdominal adhesions and exposure of the liver, the da vinci robot was docked.A total of five ports were used, two 8s, one 11, and one 12, and an additional port in the subxiphoid location for the liver retractor, which was fact never used.After working for approximately two hours, there were major safety concerns, and a midline laparotomy was performed.Further adhesions were taken down with electrocautery or the harmonic scalpel.The liver edge was exposed.The caudate lobe was exposed, identifying the right crus, and the hiatus was mobilized.Care was taken to protect the spleen.Adhesions were not completely taken down, only enough in the upper abdomen to perform the repair.The diaphragmatic defect as described above was noted.Following full dissection, the esophagus was mobilized from the inferior mediastinum.Landmarks of the hill repair were identified.The hiatus was closed posteriorly with interrupted #0 ti-cron, one of which incorporated a teflon pledget.Three sutures were used.Prior to this closure, the median arcuate ligament was dissected out, and a pean clamp was placed through this.Following diaphragmatic closure, hill sutures of #0 ethibond were passed sequentially through anterior and posterior pharyngoesophageal bundles, e.G., at the ge junction anteriorly and posteriorly, and through the median arcuate ligament and preaortic fascia.Four sutures were placed, the second and fourth from the bottom incorporating teflon pledgets, 3/8-inch teflon pledgets on either end of the sutures.All were left untied.A 40 maloney dilator was positioned across the ge junction at the top, and all sutures were tied.A dilator was pulled back to assess the snugness of the repair, and it appeared about right.All sutures were then tied permanently.This completed the hill repair.A flexible upper endoscopy was performed at this time.There was moderate resistance passing the scope across the ge junction, grade 2 out of 5.The scope was not retroflexed within the small pouch.A nasogastric tube was then threaded across the ge junction into the uppermost part of the roux-y small bowel.The foramen of morgagni hernia was closed by freeing up the edges, some of which included opening the pericardium in one area along the right, and sewing in a patch of gore-tex, suturing to the anterior abdominal wall essentially where the costal margin and sternum were, e.G., incorporating periosteum or fascia, and along inferolateral edges, continuous #0 prolene.This closed it securely.A #10 jackson-pratt drain was inserted in the pericardium before closing.The abdomen was irrigated extensively.Larger trocar sites were closed internally with #0 vicryl, and the fascia was closed with continuous looped #0 pds followed by a 2-0 vicryl for the subcutaneous tissue and a 3-0 monocryl for the subcuticular tissue followed by steri-strips.The trocar incisions were closed in a similar way.She tolerated the procedure well.An abdominal film was taken in the operating room because of converting to open showing the staples of the prior anastomosis.¿ on (b)(6) 2011: (b)(6).Implant record.Inventory name: patch soft tissue 15x20xcmx1mm.Manufacturer: wl gore & associates inc.Model/cat number: 1415020010.Lot number: 7253588.The records confirm a gore-tex® soft-tissue patch (1415020010/7253588) was implanted during the procedure.On (b)(6) 2012: (b)(6), md.Emergency room visit.Non-healing sub-xiphoid wound following laparotomy 5 months ago.Developed wound infection, has required open wound packing ever since due to infection of underlying mesh from a diaphragmatic hernia repair on (b)(6).Reports about a quarter-sized amount of purulent, green draining 4 times daily.Today, noted greater amount of bloody discharge, soaked through dressings and shirt, has never happened before.Reports the discharge has been more malodorous over the last week as well.Denies fever, chills, progressive pain, active bleeding, swelling, bruising, weakness, or numbness.Has been treated with various courses of antibiotics including keflex, augmentin, septra, and clindamycin.Currently scheduled for surgery to correct the infection next tuesday.On (b)(6) 2012: (b)(6), md, resident.Operative report.Preoperative diagnosis: infected diaphragmatic mesh.Postoperative diagnosis: same.Procedure: exploratory laparotomy.Lysis of adhesions.Removal of infected mesh.Indication: status post laparotomy and enterolysis on (b)(6) 2012.Subsequently presented with chronically-infected mesh and cutaneous fistula.Failed management with antibiotics and has, therefore, consented for surgery at this time.Description of procedure: ¿following informed consent, the patient was taken back to the operating room table and laid supine with both arms adducted to 90 degrees.Sequential compression devices were applied, as well as a safety strap across the patient's lap.Following induction of general anesthesia, a scoap-type pause was performed.The patient was then prepped and draped in the usual sterile fashion.We began my making a vertical upper midline incision over the cutaneous tract, excising all skin and subcutaneous tissue.At this time, the cutaneous tract was probed with yield of purulent fluid.This was swabbed and sent for culture at dr.(b)(6) request.Preoperative antibiotics consisting of zosyn and levofloxacin were held until the culture swab was sent.We then continued our dissection through the fascia, however, this proved to be very difficult due to numerous adhesions.The portion of the xiphoid process was resected in order to have better visualization.We then had difficulty further gaining entry and did enter of a portion of the liver.This resulted in bleeding, which was carefully controlled using electrocautery.We next found the infected mesh with prolene suture.The mesh was cut free, and we were able to completely remove it.This unroofed a purulent abscess cavity, which was drained.We copiously irrigated and ensured that our liver injury was hemostatic by using surgicel, as well as tisseel, and held with constant pressure.We then placed a 19 french blake drain in this area and tunneled it to a cutaneous exit site.The fascia was closed using interrupted #0 pds sutures.The skin was left open and packed.The patient was extubated and taken to the recovery room in satisfactory condition.Dr.Wells was scrubbed and present for the entirety of the case.¿ on (b)(6) 2012: (b)(6), md.Pathology report.Case: (b)(4).Final diagnosis: a.Deep fibrosis / liver, excision: inflamed fibrotic tissue with portion of skeletal muscle, fat and attached portion of liver.Focal cartilage present.No malignancy identified.Consistent with clinical history of fistula tract.B.Foreign material, removal (gross exam): consistent with synthetic mesh and adherent soft tissue and bone.Clinical information: a - deep fibrosis? liver? b - foreign material.Other complications due to internal prosthetic device, implant and graft.Diaphragmatic hernia without mention of obstruction of gangrene.Gross description: a.Received fresh, labeled " (b)(6)", "deep fibrosis? liver?", are two irregular portions of red-tan, focally nodular and firm tissue, 2.2 x 2 x 1.5 cm and 2 x 1.5 x 0.8 cm.They are inked black and blue, respectively.The tissue is entirely submitted in al-a3 with first portion of tissue in al-a2 and second portion of tissue in a3.B.Received fresh, labeled " (b)(6)", "foreign material", is an 8 x 5.5 x 0.2 cm, tan, flat portion of synthetic material with sutures along one edge and a 3.5 x 2 x 1 cm aggregate of soft and bony tissue fragments.Representative sections of the tissue fragments are submitted in b1.Records span 10/01/2011 to 08/30/2012.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H10/11: added device code 3190 for insufficient information.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore-tex® soft tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE-TEX® SOFT TISSUE PATCH
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
9285263030
MDR Report Key10020816
Report Number3003910212-2020-00056
Device Sequence Number11526315
Product Code FTL
UDI-Device Identifier00733132600601
UDI-Public00733132600601
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K963619
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2012
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/12/2014
Device Model Number1415020010
Device Catalogue Number1415020010
Device Lot Number7253588
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date05/04/2020
Supplement Report FDA Received Date05/04/2020
05/20/2020
06/15/2020
06/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/13/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age59 YR
Patient SexUnknown